23 dead in Erie County from opiates over 11 days - The Buffalo News
print logo

23 dead in Erie County from opiates over 11 days

A young couple drove from Seneca County last week to buy some supercharged heroin that was making the rounds in Buffalo.

Soon after smoking it, the 21-year-old Waterloo woman lost consciousness. Her 26-year-old boyfriend managed to call 911. It took three doses of Narcan, an opiate antidote, before Amherst Police Officer Sean D. Shaver revived the woman.

She was lucky. These days, heroin being widely sold in the Buffalo area is really fentanyl or heroin heavily laced with the laboratory-produced opioid that is 30 to 50 times stronger than ordinary heroin.

Nearly two dozen other addicts were not so fortunate over the last two weeks. Twenty-three people have died as a result of opiate overdoses in Erie County during an 11-day period that started Jan. 29. Twelve of the deaths occurred in Buffalo, and the others were in the county’s suburbs and rural areas. The ages of the deceased range from 20 to 61.

Alarmed at the deadly spike, County Executive Mark C. Poloncarz along with County Health Commissioner Dr. Gale R. Burstein and federal authorities Tuesday issued an “emergency warning,” urging drug addicts to discard any packet of heroin they recently purchased but have not used.

The reason?

It could kill them.

‘White China’ heroin

This particular brand of street heroin, sometimes referred to as “White China” heroin, contains fentanyl that Chinese laboratories are manufacturing and sending to Mexican drug cartels, which repackage and ship it to the United States.

“The vast majority of the deaths, 19 of the 23, are believed to be related to heroin laced with an extremely fatal batch of fentanyl,” Poloncarz said. “If you have a packet of this drug you recently purchased, it is basically a death sentence. This epidemic knows no boundaries. It affects people from Buffalo to the affluent suburbs and to rural communities.”

At Tuesday’s news conference in the emergency room at Erie County Medical Center, where drug addicts who overdose often end up, U.S. Attorney William J. Hochul Jr. said addicts refusing to heed the warning “are making a suicide pact that could very well lead to your death.”

Burstein said she was not surprised that it took three doses of naloxone, the generic name for Narcan, to revive the woman last week in Williamsville.

“Unfortunately, this drug on the streets is very, very potent and one dose of naloxone will probably not be enough,” said Burstein, who urged family members and loved ones to attend training sessions on how to spot the signs of an overdose and administer naloxone.

John P. Flickinger, resident agent in charge of the U.S. Drug Enforcement Administration’s Buffalo office, said the heroin now on the streets is strong enough that it can be injected, snorted and even smoked.

Drug dealers, in fact, often sell the fentanyl as heroin.

“It’s about marketing,” Flickinger said. “They are only concerned with profit. They do not care if they are creating lifelong addicts.”

And he put dealers whose drugs end up taking lives on special notice.

“They will face enhanced prison sentences of 20 years to life,” Flickinger said. “We are targeting as many heroin traffickers as we can. Not only is our office involved, but DEA’s entire New York Division.”

Town of Amherst Police Capt. Enzio G. Villalta said the couple from the Finger Lakes purchased the heroin from an area dealer. Police became involved, he said, when the boyfriend called 911 for help at about 6:50 p.m. Feb. 1. The woman was unconscious in her car, which was parked on the 5300 block of Main Street, where they had stopped to smoke the drug shortly after buying it.

“She was finally revived after three doses of Narcan. She was taken to Millard Fillmore Suburban Hospital for treatment,” Villalta said. “Her boyfriend told us they’d just purchased the heroin and had been smoking it.”

‘Hot batches’ of opiates

Amherst narcotics detectives are continuing to investigate the drug buy, the detective chief said, declining to say where the man and woman bought the heroin. But under the Good Samaritan law, Villalta explained, no charges were filed against the boyfriend because he had called for help.

“We still have people out there who will clean up drug paraphernalia before they call us for help, and, meanwhile, the person who has overdosed is left waiting,” Villalta said. “We’re urging people to not hesitate to call. The law generally prevents us from arresting people for possession of drugs and paraphernalia when they call for help in an overdose.”

Did this couple buy some of the fentanyl heroin that is killing people?

“We normally don’t find out unless someone dies and toxicology tests are conducted. In a case like this, the person is taken to the hospital and treated for a heroin overdose based on what we were told,” Villalta said, adding that fentanyl is not uncommon in the town. “We’re finding more cases of pure fentanyl in overdoses.”

In Buffalo on Saturday morning, police said a man who had overdosed in one location was moved to another to apparently protect the drug house where the man originally had gone to buy and take drugs. Police said the man had been in an incapacitated state for hours when they arrived at a house on Shepard Street, near Broadway and Bailey Avenue.

Five other people in the house, who were taking drugs when police arrived, did not appear concerned, according to police, who were able to revive the man with Narcan.

That same morning, city firefighters and police responded to a call for assistance on Watson Street, where they found a couple dead from a suspected heroin overdose. A needle was found near the man and woman. Also nearby was an unused Narcan kit, police said.

Exactly what type of drug was in the hypodermic needle that killed them probably will not be known for months because of a backlog of pending overdose cases at the Erie County Medical Examiner’s Office. Opiate-related deaths in the county for 2015 are expected to hit 264, possibly 300, when all of the toxicology tests are completed for the year. In 2014, there were 128 fatal overdoses.

Buffalo Police Commissioner Daniel Derenda said the spikes in overdose fatalities occur in cycles and often can be traced to “hot batches” of opiates.

“It seems to quiet down for a while, and then we’re back in the same pattern with a spike,” Derenda said. “It just keeps going back and forth.”

Burstein said Erie County residents with older family members should check their medicine cabinets to ensure that there are no prescription pain medications that are no longer needed.

Spike in 18- to 25-year-olds

She also said individuals who have a tooth pulled or suffer, say, a sports injury should turn down prescriptions for painkillers and “instead take high doses of ibuprofen or Tylenol,” rather than risk exposure to the highly addictive pain pills.

Young people, the health commissioner added, need to be on their guard.

“The Centers for Disease Control and Prevention report the age group with the greatest increase in opioid addiction is 18- to 25-year-olds,” Burstein said.

“The risk of opioid misuse after graduating high school increases threefold if a high school student who normally would be at low risk of addiction is given a legitimate pain medication prescription while still a student.”

As for Narcan training, the next free class is from 6 to 8 p.m. Wednesday in the Erie County Fire Training Academy, 3359 Broadway, Cheektowaga.

email: lmichel@buffnews.com

There are no comments - be the first to comment